Secondary Logo

Journal Logo

Letters to the Editor

Ethambutol Optic Neuropathy in a Hemodialysis Patient Receiving a Guideline-Recommended Dose

Scoville, Bridget A. PharmD; De Lott, Lindsey B. MD; Trobe, Jonathan D. MD; Mueller, Bruce A. PharmD

Author Information
Journal of Neuro-Ophthalmology: December 2013 - Volume 33 - Issue 4 - p 421-423
doi: 10.1097/WNO.0000000000000075
  • Free

We read with interest the review of mitochondrial optic neuropathies by Wang and Sadun (1). We report a case of ethambutol optic neuropathy in a patient receiving maintenance hemodialysis, who was treated with an ethambutol dose of 20 mg/kg 3 times per week. Other published reports of ethambutol optic neuropathy in patients receiving hemodialysis cite a daily ethambutol dose (2,3). The dose in this case was prescribed 3 times per week according to the Centers for Disease Control and Prevention (CDC), in conjunction with the American Thoracic Society and the Infectious Diseases Society of America, tuberculosis treatment guidelines for patients with renal dysfunction (4).

A 79-year-old woman weighing 60 kg presented to our outpatient ophthalmology clinic with progressive visual difficulty occurring over 4 weeks. Her medical history included atrial fibrillation, diabetes mellitus, and chronic kidney disease requiring hemodialysis three times per week.

Approximately 1 year previously, evaluation of dyspnea included chest computed tomography (CT) that showed multiple calcified lung nodules, thickening of the interlobular septae and pleural fissures on the right, opacities in the right upper lobe with tree-in-bud appearance, and multiple borderline enlarged mediastinal lymph nodes. QuantiFERON-TB Gold testing was positive. Initial results from a bronchoalveolar lavage showed acid-fast bacilli, and cultures from these samples grew Mycobacterium tuberculosis.

The patient began tuberculosis treatment with isoniazid 300 mg daily, pyridoxine 25 mg daily, rifampin 600 mg daily and pyrazinamide 1500 mg (25 mg/kg) three times per week. The medications were given after hemodialysis and followed the recommendations of the CDC (4). Within 24 hours of treatment initiation, she developed confusion and somnolence that worsened over the next 7 days. She was admitted into the hospital for further evaluation. Cerebrospinal fluid, blood, and urine cultures did not reveal an infectious cause of her symptoms. A noncontrast brain CT was normal. Isoniazid-induced central nervous system toxicity was suspected, and her medications were changed to an alternative CDC-recommended regimen that included ethambutol 1200 mg (20 mg/kg), rifampin 600 mg, and pyrazinamide 1500 mg (25 mg/kg), given after each hemodialysis session thrice a week. With this change, her mentation returned to normal.

One year before starting antituberculosis therapy, baseline best-corrected visual acuity was 20/25 in both eyes. During her 6 months of ethambutol treatment, the patient underwent monthly vision screening with Ishihara color plates administered by a county health care worker in accordance with a Michigan Health Department protocol. She was always correct in interpreting the color plates over this period. Visual acuity testing with a Snellen chart, which is also recommended as part of the monitoring protocol, was not performed. During the sixth month of the treatment, she reported blurred vision in both eyes.

Our examination revealed visual acuity of 20/100 in the right eye and 20/70 in the left eye. She was able to identify only the control Ishihara color plate with each eye. Both pupils constricted normally to light without relative afferent pupillary defect and ophthalmoscopy was normal. Automated visual fields showed bilateral central scotomas with mean deviations of −5.6 dB in the right eye and −5.9 dB in the left eye (Fig. 1). Visual evoked potentials revealed P100 waves with a latency greater than 200 milliseconds (Fig. 2). Brain CT was normal, as were laboratory tests including vitamin B12 and folic acid levels.

FIG. 1
FIG. 1:
Automated visual fields show bilateral central scotomas consistent with toxic optic neuropathy.
FIG. 2
FIG. 2:
Visual evoked potentials. Prolonged P100 latency of over 200 milliseconds (arrows) in the right (A) and left (B) eye confirms bilateral optic neuropathy. Vertical dash lines denote 50-millisecond intervals.

The diagnosis of optic neuropathy from ethambutol was based on bilateral decreased visual acuity, impaired color vision, central scotomas, and increased latency of the P100 waves on visual evoked potential testing (5,6). Ethambutol was promptly discontinued; she only had 1 dose left to complete her 6-month course of treatment. Before her follow-up neuro-ophthalmologic examination could be performed, she died from unrelated medical issues. An autopsy was not performed.

Our patient developed ethambutol optic neuropathy despite the increased dosing interval recommended by the CDC (4). This case serves as a reminder that even a renally adjusted ethambutol dose may not be safe in patients receiving hemodialysis. If ethambutol must be prescribed to patients on hemodialysis, they should be advised of the risks. Published expert opinion suggests obtaining informed consent and monthly ophthalmic examinations in all patients who have an increased risk for toxicity, including renal failure (7). Our report indicates that patients receiving hemodialysis should be monitored as carefully as those with renal dysfunction who are not on hemodialysis.

REFERENCES

1. Wang MY, Sadun AA. Drug-related mitochondrial optic neuropathies. J Neuroophthalmol. 2013;33:172–178.
2. Liska V, Vitvarova I. Toxic damage of the optic nerve in treatment with ethambutol in a patient on chronic dialysis [Article in Czech]. Cesk Oftalmol. 1991;47:133–137.
3. Fang JT, Chen YC, Chang MY. Ethambutol-induced optic neuritis in patients with end stage renal disease on hemodialysis: two case reports and literature review. Ren Fail. 2004;26:189–193.
4. Blumberg HM, Burman WJ, Chaisson RE, Daley CL, Etkind SC, Friedman LN, Fujiwara P, Grzemska M, Hopewell PC, Iseman MD, Jasmer RM, Koppaka V, Menzies RI, O'Brien RJ, Reves RR, Reichman LB, Simone PM, Starke JR, Vernon AA; American Thoracic Society, Centers for Disease Control and Prevention and the Infectious Diseases Society. American Thoracic Society/Centers for disease control and Prevention/Infectious diseases Society of America: treatment of tuberculosis. Am J Respir Crit Care Med. 2003;167:603–662.
5. Woung LC, Jou JR, Liaw SL. Visual function in recovered ethambutol optic neuropathy. J Ocul Pharmacol Ther. 1995;11:411–419.
6. Menon V, Jain D, Saxena R, Sood R. Prospective evaluation of visual function for early detection of ethambutol toxicity. Br J Ophthalmol. 2009;93:1251–1254.
7. Fraunfelder FW, Sadun AA, Wood T. Update on ethambutol optic neuropathy. Expert Opin Drug Saf. 2006;5:615–618.
© 2013 by North American Neuro-Ophthalmology Society